Hail, Berrien
- When
- August 4, 5:33 PM EST to 5:34 PM EST
- Where
- Berrien County, 1.24 mi NW of Jerry Tyler Meml Arp
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -86.250
A trained spotter reported ping pong ball size hail.
An unstable atmosphere was in place ahead of a strong cold front moving into the region from the west and a weak warm front located across northwestern Indiana. These features combined with a high shear environment supported development of thunderstorms across northern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable atmosphere was in place ahead of a strong cold front moving into the region from the west and a weak warm front located across northwestern Indiana. These features combined with a high shear environment supported development of thunderstorms across northern Illinois. The storms congealed into a QLCS which producing isolated damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 3:52 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT SAT AUG 4 2012
.SHORT TERM... /TONIGHT THROUGH SUNDAY NIGHT/
STRONG SFC HEATING INTO LWR/MID 90S WITHIN BKN CU FIELD ACRS NRN
IN AMID LWR-MID 70S SFC DPS POOLED ALONG SFC WARM FNT BNDRY
AFFORDING MODERATELY STRONG 3500-5000 J/KG RESERVOIR FM NRN IL TO
CNTL IN/WRN OH. SLIGHTLY MODIFIED 18 UTC KILX SNDG YIELD 4400
J/KG. HIGH WETBULB ZERO GT 14KFT/DEEP WARM SUBCLOUD LYR FOR LESSER
HAIL RISK...THOUGH DOWNDRAFT INTENSITIES TO BE ENHANCED PER PRECIP
LOADING PER PWAT NEAR 2 INCHES AND HAIL MELT/SUBLIMATION WIHTIN
WARM SUBCLOUD REGN. ALSO OF NOTE IS SHALLOW/HALF KM DEEP VORTICITY/
HELICAL REGN EXTENDING SEWD FM NERN IL SFC LOW/TRIPLE PT...ALONG
WARM FNT THAT EXTNDS SEWD INTO FAR SRN CWA. INITIAL CONCERN FOR
SVR/LOW PROB TORNADIC STORMS WITHIN THIS REGN AND COVER WITH
SCATTERED SVR WORDING. PRIMARY FOCUS HOWEVER WL BE LATER THIS EVE
WITH NERN/NCNTL IL LINEAR CONVECTION. BEST SVR RISK APPEARS WEST
OF I69 CORRIDOR THROUGH THIS EVENING/ERLY TONIGHT. THEREAFTER
STORMS TO BECOME INCRSGLY ELEVATED/LESS ROOTED IN SFC. HOWEVER
SUSTENANCE OF STORMS THROUGH ENTIRE CWA ANTICIPATED PER RAMPING
SRLY LLJ TO 50 KTS NOSING INTO SERN CWA AROUND 09 UTC. TREND OF
FASTER TIMING PER RECENT TRENDS CONTD WITH DOUBT CAST ON SERN CWA
MIDDAY REGEN PER ANTICIPATED LOW STRATUS/STRATOCU CLOUD
SHIELD...THOUGH KEPT MINOR MENTION FAR SERN PER PRIOR FCST/COLLAB
WITH ERN OFFICES. OTHERWISE...DRIER/COOLER AIRMASS AS PLAINS SFC
HIGH BUILDS EWD INTO SRN GRLTLKD/MID MS VLY MON. STRONG INSOLATION
MONDAY TO OFFSET SHALLOW CAA FOR DIFFICULT MAX TEMP FCST AND
POTNL NON-DIURNAL TREND ESPCLY NRN/NWRN CWA.
&&
.LONG TERM... /MONDAY THROUGH SATURDAY/
RIDGE OVER THE WESTERN US CONTINUES TO BE THE DOMINANT PLAYER FOR
THE WEATHER IN THE GREAT LAKES REGION. LONG WAVE PATTERN SUPPORTS
THE CONTINUED REINFORCEMENT OF THE WESTERN RIDGE WITH AN ABUNDANCE
OF SHORTWAVES DIVING ACROSS THE NORTHERN PACIFIC.
WHILE THE MODELS ALL DIFFER ON THE TIMING OF THE SHORTWAVE ENERGY
BEING GENERATED/EJECTED ACROSS THE WESTERN US RIDGE...THE END RESULT
IS A COOL DOWN OVER THE GREAT LAKES REGION - BRINGING TEMPERATURES
BACK TO NEAR AND POSSIBLY SLIGHTLY BELOW CLIMATOLOGICAL NORMS FOR
THE EXTENDED PERIOD. ALSO THE WESTERN RIDGE BECOMES FLATTENED OVER
TIME AND THIS WILL FAVOR A MORE PROGRESSIVE FLOW PATTERN OVER THE
GREAT LAKES REGION.
BY THE END OF THE PERIOD...THE CHANCE OF CONVECTION/PRECIPITATION
WILL INCREASE AS ANOTHER AND LIKELY WELL ORGANIZED SHORTWAVE DIGS
OUT OF CENTRAL CANADA INTO THE GREAT LAKES LATE THURS THROUGH FRI
NIGHT TIMEFRAME. AGAIN...MODEL TIMING PLACEMENT DISCREPANCIES RESULT
IN INITIATION TIME...COVERAGE AND DURATION OF PRECIPITATION...BUT
GENERALLY ALL SUPPORT SOME PRECIPITATION FOR THE PERIOD AND WILL
CONTINUE WITH CURRENT FORECAST OF CHC/SLIGHT CHC TSRA. GIVEN THE
LOCATION OF THE SURFACE BASED MOISTURE AND PRE-TROF/FRONT FLOW WOULD
EXPECT TO SEE DECENT AMOUNT OF MOISTURE RETURNING TO THE REGION
PRIOR TO THE TROF PASSAGE. AGAIN...TIMING WILL BE CRUCIAL.
&&
.AVIATION... /18 UTC TAFS/
RAPID DOWNSTREAM DESTABILIZATION FAVORING CONVECTIVE COMPLEX ACRS
ERN IA/NWRN IL INTO NWRN IN ABOUT 00 UTC...SPREADING EWD THROUGH THE
LATE EVE/ERLY NIGHT. CONCERN EARLY WRT SIG SFC WIND GUST POTNL WITH
STORMS ERLY THIS EVE...LESSER AT KFWA ONCE PARCELS BECOME INCSGLY
ELEVATED IN NATURE. POST FNTL COOLING/CYCLONIC FLOW/LAGGING WRN EDGE
OF HIR SFC DPS...PORTENDS TO STRATUS DEVLPMENT ERLY SUN AM.
INITIALLY HAVE INTRODUCED AS TEMPO LOW END MVFR/BLO FUEL ALT MET
CONDS. LATER ITERATIONS TO LKLY ASSESS FURTHER FOR PSBL LWRG INTO
IFR RANGE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 11 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR INZ003.
MI...RIP CURRENT RISK FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
MORNING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 5 AM EDT MONDAY FOR
LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...LEWIS
AVIATION...MURPHYHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 PM EDT SAT AUG 4 2012 INZ026-027-032>034-OHZ001-002-004-005-015-016-024-025-052200- WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE... MARION...HARTFORD CITY...MONTPELIER...PORTLAND...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 547 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. WHILE THE BEST CHANCES FOR SEVERE STORMS WILL BE ALONG AND WEST OF INTERSTATE 69...AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT. BRIEF WIND GUSTS TO 50 MPH WILL BE THE MOST PROBABLE THREAT...HOWEVER AN ISOLATED DAMAGING WIND GUST TO 60 MPH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED EARLY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>009-012>018-020-022>025-MIZ077>081-052200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH- HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE 547 PM EDT SAT AUG 4 2012 /447 PM CDT SAT AUG 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT HEAT INDEX VALUES WILL REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE SEVERE STORMS. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING AND EARLY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-052200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 547 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY TONIGHT. WIND GUSTS TO 70 KNOTS ARE POSSIBLE WITH THESE STORMS...ESPECIALLY THIS EVENING. HAZARDOUS CONDITIONS WILL EXIST FOR SMALL CRAFT DUE TO THUNDERSTORMS AND INCREASED WINDS AND WAVES BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A HIGH RISK OF RIP CURRENTS SUNDAY INTO SUNDAY EVENING. HAZARDOUS CONDITIONS WILL EXIST FOR SMALL CRAFT SUNDAY INTO SUNDAY EVENING. THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 E ALDINE 41.20N 86.64W
08/04/2012 M1.00 INCH STARKE IN TRAINED SPOTTER
&&
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EDT SAT AUG 4 2012
INZ018-027-OHZ015-016-024-025-042230-
ADAMS IN-ALLEN OH-ALLEN IN-PAULDING OH-PUTNAM OH-VAN WERT OH-
603 PM EDT SAT AUG 4 2012
...STRONG THUNDERSTORMS MOVING TOWARD WESTERN ALLEN
OHIO...PAULDING...VAN WERT...SOUTHWESTERN PUTNAM...NORTHEASTERN
ADAMS AND ALLEN INDIANA COUNTIES...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW HAVEN TO 11
MILES SOUTHWEST OF SPENCERVILLE...MOVING EAST AT 35 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
VAN WERT...
DELPHOS AND FORT SHAWNEE...
CONVOY...
SPENCERVILLE AND WOODBURN...
PAYNE...
ANTWERP...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.
LAT...LON 4064 8410 4066 8411 4065 8421 4069 8422
4068 8444 4073 8445 4072 8476 4112 8522
4125 8469 4125 8460 4064 8391
TIME...MOT...LOC 2203Z 252DEG 32KT 4108 8503 4058 8445SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 PM EDT SAT AUG 4 2012
INZ005>007-MIZ079-080-042245-
BRANCH MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-STEUBEN IN-
616 PM EDT SAT AUG 4 2012
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN ST. JOSEPH...
SOUTHWESTERN BRANCH...EXTREME NORTHWESTERN NOBLE...NORTHWESTERN
STEUBEN...LAGRANGE AND EASTERN ELKHART COUNTIES...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDDLEBURY...OR 11 MILES WEST OF LAGRANGE...
MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LAGRANGE...
STURGIS...
SCOTT...
HOWE...
ONTARIO AND PLATO...
FAWN RIVER AND BRIGHTON...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.
LAT...LON 4199 8512 4177 8496 4152 8563 4152 8566
4167 8577
TIME...MOT...LOC 2215Z 240DEG 29KT 4165 8558PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 4 NW SOUTH BEND 41.70N 86.31W
08/04/2012 M66 MPH ST. JOSEPH IN ASOS
&&
BENTLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 2 WNW POTTAWATTOMIE PAR 41.74N 86.91W
08/04/2012 M51 MPH LMZ046 IN C-MAN STATION
MICHIGAN CITY LIGHTHOUSE GLERL OBSERVATION
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG WANATAH 41.43N 86.90W
08/04/2012 LA PORTE IN TRAINED SPOTTER
POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.
0557 PM HAIL WANATAH 41.43N 86.90W
08/04/2012 E1.25 INCH LA PORTE IN TRAINED SPOTTER
POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.
&&
BENTLEYThe Northern Indiana radar (KIWX), 72 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported ping pong ball size hail.
A trained spotter reported trees down in the area. In addition, tree limbs were blown down ranging from six inches to one foot in diameter.
The public reported a large tree branch down.
The public reported four trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404713, 404723, 404725, 404727.